Regulator recalls medicine used to treat myomas

, , Leave a comment

The Medicines and Healthcare products Regulatory Agency (MHRA) is recalling Esmya 5 mg tablets, a drug used to treat uterine fibroids (commonly known as myomas).

Patients are urged to stop taking 5mg ulipristal acetate (Esmya) as soon as possible and contact a healthcare professional for advice on alternative treatments for uterine fibroids.

Liver function testing should be performed 2- 4 weeks after treatment has stopped as described in the product information for the medicines.

Healthcare professionals should alert patients to immediately report signs and symptoms of liver injury (such as nausea, vomiting, right hypochondrial pain, anorexia, asthenia, jaundice) which could occur after stopping treatment.

The MHRA is recalling the medicine from patients, pharmacies and wholesalers following a new case of liver failure requiring liver transplant in a patient taking the medicine.

The safety of the drug is now being reviewed by the MHRA and we recommend that women stop taking the medicine, while this review is ongoing.

Advice to healthcare professionals

Healthcare professionals and retailers are advised to contact patients who have been supplied Esmya and ask them to stop taking their medication as soon as possible. They should also ask patients to return any unused medicine to their pharmacy.

Pharmacists should stop supplying 5mg ulipristal acetate (Esmya) immediately and remove the products from the shelves. All remaining stock should be quarantined and returned to the supplier.

Healthcare professionals should stop prescribing Esmya or generic ulipristal acetate for the treatment of uterine fibroids. No new patients should start treatment with the medicines, and other treatment options should be considered.

Patients and healthcare professionals are reminded to report any suspicious side effects via our Yellow Card Scheme.

Dr Sarah Branch, Director of Vigilance and Risk Management of Medicines at the MHRA, said:

“At the MHRA patient safety is our highest priority. To protect patients, we are recommending that women stop taking Esmya for uterine fibroids, while the safety of this medicine is being reviewed.

“If patients suffer nausea, vomiting, right hypochondrial pain, anorexia, asthenia or jaundice, even after they have stopped the treatment they should report these symptoms to a healthcare professional.

“We are asking healthcare professionals to help us ensure patient safety by not prescribing this medicine to new patients and contacting any patient currently taking Esmya to advise them to stop taking the medicine.”

Ends

Notes to Editor

  • Medicines and Healthcare products Regulatory Agency is responsible for protecting and improving the health of millions of people every day through the effective regulation of all medicines and medical devices in the UK by ensuring they work and are acceptably safe. All our work is underpinned by robust and fact-based judgements to ensure that the benefits justify any risks.

  • The MHRA is a centre of the Medicines and Healthcare products Regulatory Agency which also includes the National Institute for Biological Standards and Control (NIBSC) and the Clinical Practice Research Datalink (CPRD). MHRA is an executive agency of the Department of Health and Social Care.

  • The Yellow Card scheme is MHRA’s system of monitoring the safety of medicines in the UK and it acts as an early warning system to identify new, and strengthen existing, safety information about medicines. Yellow Cards are used alongside other scientific safety information to help MHRA to take action, if necessary, to make changes to the warnings given to people taking a medicine or review the way the medicine is used to maximise benefit and minimise the risk to the patient.

Revision History:

 

Leave a Reply